Talk

Advanced search

Not to give my 6 year old HRT (estrogen)?

(38 Posts)
DarlingDuck Thu 25-Aug-11 20:03:03

DD has been diagnosed with recurrent bacterial vaginosis. The hospital gynaecologist has said it's due to low estrogen levels and has prrscribed her HRT tablets. I'm concerned as I know they come with risks

FabbyChic Thu 25-Aug-11 20:05:44

The most important thing surely is that she gets better. All drugs/medication comes with risks even Aspirin.

My son took pills at 16 that he was told would give him depression and probably impotency problems. He had Acne, the most important thing to him was getting rid of the spots. Not the same I know, but sometimes the benefits outweigh the risks.

LineRunner Thu 25-Aug-11 20:07:14

Oh FFS.

Takitezee Thu 25-Aug-11 21:40:19

Have they said how long she will have to take them for? If it's a short term dose then I would probably do it but it seems very risky for longer terms.

bumpsoon Thu 25-Aug-11 23:03:46

Did you discuss your concerns at the time ? or did you do that thing we all do ,where you look earnest ,nod and wander out of the door ,get in car ,get home and think 'hang on a minute '. If you did the latter ,then ring the consultants secretary tomorrow and ask if he could ring you at home as you are concerned about the tablets dd has been prescribed and have a couple of queries .

bumpsoon Thu 25-Aug-11 23:10:28

Sorry for putting he, hangs head in shame .
I assume the consultant is prescribing off licence ,if it is HRT ,so they should be happy to discuss it . If you cant get through to the consultant ,pop into the chemists and have a chat with a pharmacist , they are the fonts of all wisdom when it comes to all things medicinal.

bumpsoon Thu 25-Aug-11 23:11:29

Hangs head in shame for hopeless spelling too grin

Valpollicella Thu 25-Aug-11 23:12:23

Have you discussed the risks and your concerns with the gynae?

DiamondDoris Thu 25-Aug-11 23:19:45

My DD had that once or twice. Surely young girls are low in oestrogen anyway? I thought you're more likely to get bacterial vagiwhatsit from irritants like shampoo, bubblebath etc. HRT IMO seems extreme.

CamillaSalander Thu 25-Aug-11 23:29:29

I think it sounds extreme, too. You certainly need a second opinion. Not sure what the "Oh FFS" above means - ridiculous to think of giving her HRT? Or to think of not giving her HRT?

WhereYouLeftIt Thu 25-Aug-11 23:42:14

Shouldn't you be discussing this with the gynae or your GP?

YABU to consider not giving your daughter prescribed medication without informing the gynae, btw. He has prescribed a treatment, if you do not wish your daughter to have that treatment you should discuss it with them in order that they can suggest alternatives (if any exist).

CamillaSalander Thu 25-Aug-11 23:44:12

Discuss it with someone else to give a second opinion, surely? The gynae isn't going to change his mind. If you want alternatives, you want another practitioner.

DarlingDuck Fri 26-Aug-11 21:32:39

I'll give the gynae a call and also talkj to my GP on Monday. |I'm hesitant as in the past different doctors have suggested different treatments and I do feel hrt is a bit extreme... Was wondering if anyone has tried alternatives, presuming there are any?!

pigletmania Fri 26-Aug-11 21:34:27

linerunner not a helpful comment

Hulababy Fri 26-Aug-11 21:40:07

Have they said what dose, for how long and what the long term effects could/might be? Have you discussed alternative options and their success rates?

I have had to take very high doses of HRT much higher than normal doses) in the past and the side effects were very pronounced and definitely not something I would wish on a 6yo. However, mine were for very specific reasons and needed as part of my ongoing treatment, and short term. And I was an adult.

LineRunner Fri 26-Aug-11 21:44:20

I have now tried three times to post on this and buggered it up.

FFS - the hospital should have explained the treatment so that you, OP, aren't left worrying that you are allowing your daughter to have an inappropriate treatment.

We are all full of hormones. They are required for growth and life to happen. If you were left with the impression that your daughter needed 'HRT' in the sense of an age-inappropriate medication, then was was pretty crap.

Sandalwood Fri 26-Aug-11 21:51:58

I guess you've tried probiotics?

MmeLindor. Fri 26-Aug-11 21:52:41

Ah, I agree with linerunner, now she has managed to post.

The consultant shoud have explained it properly. Ring up and ask if you are unsure about the medication prescribed. I don't know about speaking to GP - that is why you went to a specialist - to get the opinion of someone who has more experience treating this kind of tbing.

DarlingDuck Fri 26-Aug-11 21:53:48

Yhe gynae came into the recovery room to talk to me as DD was coming round from the examination. She explained they hadn't found any foreign bodies as was suspected but that there was inflammation as it must be bacterial. She said it was common in menopausal women due to low estrogen. She said she would prescribe estrogen tablets and then she was gone. I only realised they were HRT when I got them home and read the leaflet confused

DarlingDuck Fri 26-Aug-11 21:54:30

No haven't tried probiotics as weren't sure what was causing it, would you recommend it?

DorisIsAPinkDragon Fri 26-Aug-11 21:55:24

How long is the treatment proposed for.

DN had this at about the same age (was forever itching due to the driness poor thing) Dr told Dsis that oestrogen levels fluctuate with age and are naturally lowered at this point. but pick up again as puberty hits .

Were you offered any alternatively creams etc to make her more comfortable or was this seen as the only way?

DN has cream to make her less itchy iircc (def not hrt).

MmeLindor. Fri 26-Aug-11 21:55:39

Have they tested your DD's estrogen levels?

DorisIsAPinkDragon Fri 26-Aug-11 21:57:21

Think given the consultation was not discussed at any length with you (not even told it was HRT or side effects discussed you are right in questioning best course of action.

DarlingDuck Fri 26-Aug-11 21:57:36

She said she could have estrogen cream but it wouldn't be as effective. No they havent checked her levels

DorisIsAPinkDragon Fri 26-Aug-11 21:58:18

How long has she been struggling with this?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now